A 59-year-old man presents with a severe febrile syndrome of several days' duration. The syndrome includes retro-orbital pain, fatigue, and severe myalgias and arthralgias. There is no cough, sputum production, rhinorrhea, or severe GI symptoms (such as vomiting or diarrhea). He has taken acetaminophen with minimal relief.
The patient was previously healthy; his only medical condition is mild hypertension, which is successfully managed with a diuretic. He returned 1 week earlier from a summer trip to Vietnam, which he took with a group of fellow veterans to visit places where they had fought during the war. He says he received "vaccinations" before he left and is adamant that he was compliant with malaria prophylaxis. To his knowledge, none of his travel companions have fallen ill since their return to the United States.
This ill-appearing man is in moderate distress. He has flushed facies but no discrete rash. Temperature is 39°C (102.2°F); heart rate is 108 beats per minute and regular. His conjunctivae are injected. Chest is clear, and abdomen is soft and nontender. He has no edema.
Hemoglobin level is normal. White blood cell count is 3900/µL, with a neutrophil count of 1900/µL; platelet count is 117,000/µL. Results of a chemistry panel are normal except for mildly elevated alanine aminotransferase and aspartate aminotransferase levels. When the patient returns to the examining room after the blood draw, "spots" are noted on his arm below the venipuncture site.
What is the most likely diagnosis in this patient?
B. Yellow fever.
C. Typhoid fever.
(Answer and discussion on next page.)
1. Wilder-Smith A, Schwartz, E. Dengue in travelers. N Engl J Med. 2005;353: 924-932.
2. Guzman MG, Kouri G. Dengue: an update. Lancet Infect Dis. 2002;2:207-208.
3. Lesho EP, George S, Wortmann G. Fever in a returned traveler. Cleve Clin J Med. 2005;10:921-927.
4. Wills B, Nguyen MD, Ha TL, et al. Comparison of three fluid solutions for resuscitation in dengue shock syndrome. N Engl J Med. 2005;353:877-889.
5. Molyneux EM, Maitland K. Intravenous fluids—getting the balance right. N Engl J Med. 2005;353:941-944.